Antidepressants Can Cause ‘Chemical Castration’

3
5531

From Maryanne Demasi Reports: “Antidepressants can cause severe, sometimes irreversible, sexual dysfunction that persists even after discontinuing the medication. Sufferers have described it as ‘chemical castration’ — a type of genital mutilation caused by antidepressants, mainly selective serotonin reuptake inhibitors (SSRIs). The condition is known as post-SSRI sexual dysfunction (PSSD), a condition largely unrecognised, and the true incidence of which is unknown.

David Healy, psychiatrist and founder of RxISK.org said, ‘I saw my first patient with PSSD in 2000, a 35-year-old lady who told me that three months after stopping treatment, she could rub a hard-bristled brush across her genitals and feel nothing.’ Josef Witt-Doerring, psychiatrist and former FDA medical officer said, ‘This condition is so devastating that it will cause serious changes to your life and to those around you.’

It happened to Rosie

In 2020, during protracted Covid lockdowns in Melbourne, 23-year-old Rosie Tilli felt an increasing sense of anxiety and depression. Her psychiatrist prescribed a low dose of Lexapro (escitalopram), an SSRI to help Rosie calm down, assuring her that if she experienced side effects, they’d go away once she stopped the medication. Soon after taking the medication Rosie felt emotionally blunted, but took it as a positive sign. ‘At first, I thought it was great because it felt like the medication was working. But then I couldn’t feel my emotions, I couldn’t cry, I had no sexual desire, and my genitals went numb.’

After four months, Rosie decided to slowly wean herself off the medication. Some of her symptoms improved and the fog lifted, but over the next two years her libido faded to nothing. ‘It has been two years of hell. Now, I have no sexual function. I’m numb down there. I can’t have an orgasm. It feels like my soul has just been vacuumed out of my body. I feel completely asexual,’ said Rosie. She sought help from various professionals, but none believed it could be the antidepressant because the drug had already left her system. They concluded it was all in her mind.

Rosie went to a local youth centre for help, but they ended up sectioning her under the Mental Health Act with an Involuntary Treatment Order, insisting she take antipsychotic medication. ‘I refused to take an antipsychotic because I knew I wasn’t psychotic. Instead, they forced me to take another antidepressant against my will in order to leave the facility,’ said Rosie. ‘It was the most traumatic thing I’ve ever been through in my life. I felt helpless and my parents just looked on and said, “Trust the professionals, they know what they are doing.”’

In her clinical notes, the doctors wrote that ‘Rosie exhibits fixated beliefs of a delusional intensity about ongoing sexual side effects from Lexapro.’ ‘One psychologist actually asked me if I’d tried seeing a male sex worker to help bring back my libido. I was shocked. They said it would reduce my anxiety and help me get in touch with my body,’ said Rosie. ‘I’m chemically castrated, and no one believes me. In retrospect, my original anxiety was not even a problem compared to this. This has absolutely ruined my quality of life. I feel trapped inside my own body,’ she added.

Doctors don’t get it

‘Most doctors are not familiar with enduring side effects following antidepressants and believe side effects end after the drug is discontinued,’ said Witt-Doerring . . . Healy says PSSD is often dismissed as the person’s ‘underlying depression’ and patients are gaslighted by their doctors leading to repeated trauma. ‘I’ve known many patients who’ve gone on to commit suicide because of the condition. Others have asked for referrals to Dignitas, which is access to assisted dying in Switzerland,’ said Healy.”

Article →

***

Back to Around the Web

3 COMMENTS

    • Two to three weeks in I discovered the effects, or they became impossible to ignore. I’m going off at the moment – three more pills at 10 mg – but “chemical castration” about sums it up. When the 20mg was taking effect, my sex drive was intact but I had no ability to have an erection. The unaddressable horniness coupled with the mood swings as it was coming into effect meant I was enraged from day to day, which I was initially willing to ride out until the stories of men not getting “it” back after years of treatment and discontinuation came up in a google search about when I could expect that to wear off. I found someone online who had a similar experience after I vented and who scared me out of continuing treatment – she’d discontinued after three months and a month later had yet to regain her sex drive – so here I am, quitting after four weeks.

      At the moment, I can sometimes get it up and sometimes finish, but it’s not reliable. Any sort of *motion* or exertion is enough to kill it, and yet sitting there becomes boring, no matter what I’m watching and which part of me finds objectively interesting. It’s like you still know what you like, but it gets multiplied by zero. Towards the end, the feeling does seem to go away in your genitals, it’s just more skin.

      And I’m trying to remind myself to give it a shot, I can feel the pressure from semen buildup and yet the medication has by now put *those* thoughts pretty far from my mind. Needless to say, I don’t feel like going out and dating. I think there’s some sort of chemical that would normally go out into your system as you get closer which is being blocked by the Prozac. The serenity was nice, but I was prescribed it for my ADHD which seems to merely be a *speculative* use of the “wonder drug:” they believe it *should* work for ADHD because of something regarding the condition and focus which is above my head and yet I note they haven’t been able to establish its efficacy in clinical trials. As it came into effect, I noticed my anxiety go away, but I was still pretty reliably forgetting things around my apartment. It’s possible it made it worse because the anxiety was gone, there was nothing bringing me back to the moment any more.

      I don’t recommend this medication unless you are so depressed that you’re going to kill yourself or death would seem an upgrade to whatever you’re going through. I just want to keep a job more reliably, and now I’m hoping I’ll get what I had back.

      Report comment

LEAVE A REPLY